Excited Delirium

This case was a bedside teaching rounds patient from 7/17/2012
HPI:   This patient is a 44 -year-old male who presents to the emergency department via the police and EMS. He was found acting out of control. On EMS arrival he appeared to be thrashing around. It was unclear as to whether or not this represented a post ictal period or a behavioral problem. He was not alert and oriented at the time. He was fighting with EMS during the entire trip. On arrival in the emergency department he was aggressive but appeared confused. He received 5 mg of Haldol and 2 mg of Ativan IM. He had an episode of what appeared to be tonic-clonic seizure. He received 5 mg of Valium. As the Valium was being delivered patient stopped breathing. It does not appear based on the timing of the Valium caused the breathing problem. He then went into cardiac arrest. It appeared as if he went directly into asystole. He was successfully resuscitated with 2 rounds of epi, calcium, and bicarb. His core temperature was 103.5. He has a history of a recent visit in which he was diagnosed with Bath Salts ingestion.

Pertinent physical findings showed confusion and disorientation. Neurologic exam demonstrated a tonic-clonic seizure however a formal exam was not able to be performed. His core temperature was 103.5 rectally. Otherwise his exam was unremarkable.

The patient was resuscitated from his cardiac arrest, and then cooled. A head CT was performed which was unremarkable. He was admitted to the MICU. Although we do not know the diagnosis in the differential we must include an ingestion of a sympathomimetic substance such as Bath salts, environmental hyperthermia, febrile illness, status epilepticus. It seems as if the sympathomimetic substance that is a possible ingestion could have caused what appeared to be an excited delirium.

Teaching points:

Article- Takeuchi Asia, Ahern Terence, Henderson Sean. Excited Delirium. Western Journal of Emergency Medicine. 2011;12(1): 77-83.

 – Treatment of choice is neuroleptics and benzos. in one study midzolam had the shortest time to onset.

– another study found that using 2 drugs together was the most effective.

– if benzos are not enough to control use IM ketamine at 4mg/kg.

– Expand your differential diagnosis when you really don’t know what’s going on.

– Recognize that confused and agitated patients can have multiple possible causes for their symptoms. A hyperthermic patient who is believed to have either an excited delirium or an environmental hyperthermia should be cooled to a temperature below 103.

– Drugs that cause hyperthermia usually include:

Sympathomimetic agents or other central nervous system stimulants. Amphetamines (and their many derivatives), MDMA, Cocaine, PCP and others.

Anticholinergics such as atropine and related substances. Red as a beat, dry as a bone, hot as a hare, mad as a hatter, blind as a stone, and tacky as a leisure suit.

Selective serotonin reuptake inhibitors and related drugs producing a serotonin syndrome.

MAOIs, Tricyclics

Much Thanks to Dr. Kaide for teaching points and article
Advertisements